FEVER AND HEPATITIS RELATED TO MEDICATION USED FOR 149 YEARS

Colin Anderson, St. George's University, Tucson, AZ

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 531

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , , ,

Case Presentation: Adverse drug reactions are any injury that is a result of medication use and can be classified into two categories. Type A are reactions that are common and predictable. Type B are reactions that are rare and unpredictable.
An 81-year-old woman with history of essential thrombocythemia presented with an intermittent, relapsing and remitting subjective fevers of four days with max temperature measured at home of 103.3 F with associated chills and myalgias. Medications included hydroxyurea 500mg once daily, pantoprazole 40mg once daily, statin 40mg once daily. She denied alcohol use or other illicit substance use. A complete physical exam was benign with no right upper quadrant tenderness. On routine labs, she was found to have elevated transaminases with aspartate transaminase (AST) of 931 and alanine transaminase (ALT) of 650. She had been taking acetaminophen 1000mg three time daily for her fevers with minimal response. Acetaminophen level was 26 mcg/mL on presentation. All home medications were held on admission. Her fever resolved while. A full workup for her fever and elevated transaminases was done including blood culture, urine analysis, chest x-ray, doppler u/s of liver, abdominal ultrasound, CT angiogram with and without contrast of chest/abdomen/pelvis that was unrevealing. The patient had a history of essential thrombocythemia with JAK2v617f mutation diagnosed two months prior to admission with a platelet count peak of 788,000. Hydroxyurea therapy was initiated 23 days prior to hospitalization and 19 days prior to subjective fevers. Her AST and ALT down trended after initial peak on day 2 of admission, but her alkaline phosphatase level gradually increased. After a thorough workup including detailed history, physical exam, extensive lab work and imaging, a diagnosis of adverse drug reaction to hydroxyurea was made causing her intermittent fevers and acute hepatitis picture. Two weeks later, the patient was considering restarting hydroxyurea because other options were not feasible for her essential thrombocythemia, and we are continuing to monitor her closely for recurrence of fevers and elevated transaminases if she does restart hydroxyurea.

Discussion: Hydroxyurea is almost 150 years old and is the standard of care in essential thrombocythemia, polycythemia vera and sickle cell disease. There are few case reports and papers describing drug fever with acute hepatitis related to hydroxyurea but has been seen to cause severe illness and even death and should be recognized by medical providers. The second- and third-line options for treatment of essential thrombocythemia are much more costly and have more severe adverse effects, however restarting hydroxyurea resulted in return of fevers in cases previously described.

Conclusions: This drug reaction, although rare according to limited literature, is an extremely significant one that can be life threatening. In a drug that is viewed as extremely safe and has been around for a century and a half, these side effects need to be reported because of limited alternative treatment for certain diseases in which Hydroxyurea is the first-line drug of choice.

To cite this abstract:

Anderson, CR. FEVER AND HEPATITIS RELATED TO MEDICATION USED FOR 149 YEARS. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 531. https://www.shmabstracts.com/abstract/fever-and-hepatitis-related-to-medication-used-for-149-years/. Accessed November 16, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.